AUDIENCE: Risk Manager
ISSUE: FDA notified healthcare professionals of a Class I Recall of the GE Healthcare Aestiva/5 7900 Ventilator. There is a potential for two vaporizers to deliver each agent at the same time. This could result in over-delivery of a single agent if both vaporizers contain the same agent, or in delivery of more than one agent. Unrecognized overdose with simultaneous inhaled anesthetics is manifested by hypotension (low blood pressure), arrhythmias (irregular breathing), and bradycardia (low heart rate) that, if persists and remains unrecognized, may lead to circulatory shock. This ventilator may cause serious adverse health consequences, including death.
See the Recall Notice for a listing of affected Serial Numbers.
BACKGROUND: This ventilator is intended for continuous breathing support for the care of patients who require mechanical ventilation during surgical procedures. This ventilator is used in hospitals and other health care facilities.
RECOMMENDATION: On April 10, 2012, the firm sent an "Urgent Medical Device Correction" letter to their customers. The letter described the safety issue, safety instructions, affected product details, product corrections and contact information.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Read the MedWatch safety alert, including a link to the Recall Notice, at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm311361.htm